Hail, Benton
- When
- May 7, 1:13 AM CST to 1:16 AM CST
- Where
- Benton County, Vinton
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.567, -91.167
Also reported by KCRG TV
A strong low level jet moving over a warm front from Northern Missouri into Central Illinois combined with an upper level disturbance to produce thunderstorms across Iowa and Northern Illinois. 75 to 1 inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong low level jet moving over a warm front from Northern Missouri into Central Illinois combined with an upper level disturbance to produce thunderstorms across Iowa and Northern Illinois. As the storms became better organized, they were prolific producers of hail from 0.75 to 1 inch. In Muscatine County Iowa, the storms organized into a small bow echo that moved through Rock Island, Henry, Bureau, and Putnam counties in Illinois. Southern Henry County Illinois took the brunt of the bow echo with near continuous damage from Interstate 74 to Galva, Illinois with the worst damage in Galva. A second round of thunderstorms developed around dawn from boundaries left over from the overnight storms. Due to a drier atmosphere, the hail produced by this round of storms was much larger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 2:31 PM CST, 10 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT THU MAY 6 2004 .SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT 19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A WEAK LOW OVER FAR SE NEB. 2-4 MB 3 HOUR PRESSURE RISES BEHIND THE FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85 LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION THIS EVENING. && .SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH. MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS. FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20 CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL SHEAR ALONG FRONT. .LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY NIGHT FOR BREAK FROM PROLONGED WET PATTERN. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CDT THU MAY 6 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-070812- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 512 AM CDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN ADVANCING COLD FRONT WILL PROVIDE THE FOCUS FOR CONVECTION TODAY AND TONIGHT ACROSS THE FORECAST AREA. THERE WILL BE SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR AND NORTH OF THE INTERSTATE 80 CORRIDOR...FROM THE QUAD CITIES TO DUBUQUE...AND TONIGHT ACROSS THE ENTIRE FORECAST AREA. THE CONVECTION...THIS AFTERNOON AND TONIGHT... WILL BE FOCUSED ALONG AND NORTH OF THE COLD FRONT. THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH WINDS MAY ALSO BE AN ISOLATED THREAT. IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT ALONG AND JUST NORTH OF THE COLD FRONT AS IT PROGRESSES SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO POSSIBLY HEAVY RAINFALL. A WARM FRONT WILL MOVE ACROSS THE AREA ON FRIDAY AFTERNOON AND STALL OUT AROUND HIGHWAY 20 SATURDAY MORNING. A LARGE TEMPERATURE GRADIENT IS EXPECTED ACROSS THIS FRONT WITH PLENTIFUL MOISTURE TO THE SOUTH. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ON FRIDAY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE COMBINATION OF MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW SEVERE STORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT. HOWEVER...ANY STORM THAT INTERACTS WITH OR CROSSES THE FRONT WOULD HAVE THE POTENTIAL TO PRODUCE A TORNADO. THE MOST LIKELY AREA FOR THIS ROUND OF SEVERE WEATHER WOULD BE ALONG AND SOUTH OF INTERSTATE 80. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO MONDAY NIGHT AS THE FRONT MOVES BACK AND FORTH ACROSS THE AREA. ONCE AGAIN...MOISTURE AND SHEAR WILL BE AVAILABLE FOR STORM DEVELOPMENT. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY DURING THIS TIME PERIOD...SEVERE STORMS MAY BE POSSIBLE. ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM FRIDAY THROUGH MONDAY. LIGHT TO MODERATE RAINFALL IS LIKELY. HEAVY RAINFALL IS POSSIBLE IF THUNDERSTORMS CAN ORGANIZE INTO LARGE COMPLEXES AND MOVE ALONG THE FRONT. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA RIVERS WOULD EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND SUNDAY. REA/08
The Quad Cities radar (KDVN), 49 km away, was scanning. The volume nearest the first event began at 07:10 UTC.
23 hail, 7 thunderstorm wind. Local standard time, as filed.
Also reported by KCRG TV
At Kirkwood College
Also reported 2 West and 1 East of Iowa City
2 semi trucks blown over with significant power lines down
From co-op observer
Grain bin blown over with trees into houses.
8 power lines down with 2 semi trucks blown over.
Semi blown over on U.S. 61 at 97 mile marker.
10 inch diameter limbs down
Hail of 1.00 to 1.50 inches in diameter with some golfball sized hail occurred with thunderstorm number 3 in Iowa City, and 2 miles west, 1 mile south, and 1 mile east of Iowa City. Hail covered the ground in the southeast part of the city with numerous cars receiving dents.
A thunderstorm producing hail of 0.75 to 1 inch struck Eldridge with some accumulation noted on the ground.
Reported by KCRG TV
Reported by KCRG TV
Covered the ground
A second thunderstorm developed on outflow boundaries from the earlier storms and produced a second round of 1 inch hail in Shellsburg.
Also reported by a storm chaser
Covered the ground.
Also reported by the public.
Also reported by Amateur radio. Hail of 1.25 to 1.5 inches in diameter also occurred on the north side of the city of Marion.
Also reported by KCRG TV and amateur radio. A severe thunderstorm produced a continuous path of 1 inch hail from the junction of highways 1 and U.S. 151 to Anamosa. At the U.S. 151 bridge over the Wapsipinicon River 1.9 miles SSE of Anamosa, 1 inch hail also occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405585, 5405643, 5405644, 5405645, 5405646, 5405647, 5405649, 5405648, 5405651, 5405650, 5405652, 5405653, 5405654, 5405655, 5405656, 5405657, 5405658, 5405659, 5405660, 5405661, 5405662, 5405663, 5405664, 5405665, 5405666, 5405735, 5405736, 5405737, 5405738, 5405739.